Author Topic: Vistaril for Anxiety  (Read 2927 times)

[Buddie]

Vistaril for Anxiety
« on: July 08, 2009, 07:01:28 pm »
My doctor prescribed me Vistaril to help with anxiety when I told him I wanted to taper off Klonopin.  Vistaril is an antihistamine which is also used as a sedative to treat anxiety and tension.  My previous doctor tried me on so many other medications during the time I was on the benzo that I had a hard time accepting yet another prescription!  Even so, I figured I would give it a shot on an evening when I had no other plans so I could test the waters.  Suprisingly, it was very helpful.  The only noticable side effect was drowsiness, however this is always more of a welcome side effect to me above nervousness or jitteriness.
  
For me, my anxiety always brought on stomach issues, with nausea being the worst symptom.  I would be terrified of getting sick in public, and the anxiety of feeling sick made me even more nauseous - it was definitely a vioucious cylce!!  But isn't that pretty much what anxiety is anyway?  ;)  

Well Vistaril is also helpful for nausea, so I think that's a big part of why it has worked for me.  Overall, I don't think anything will ever work quite as well as benzos did in the beginning, but to see how awful withdrawal can be from them, I'd much prefer to take Vistaril as an alternative!!!  

Right now this is the only medication I'm taking.  It was a huge help during my trip this past weekend - I'm only a little over a week off the benzos and it was nice to have something to fall back on.  I did have some issues in the beginning when I tried adding caffeine to help with the drowsiness - it's definitely something I need to stay away from altogether.  

I know this medication may not work the same for everyone, however I thought I would share my own experience if anyone was considering taking it.    
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Vistaril for Anxiety
« Reply #1 on: July 08, 2009, 07:08:21 pm »
Here is a recent discussion regarding Vistaril (aka Atarax and Hydroxyzine)....http://www.benzobuddies.org/forum/index.php?topic=11079.0
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Vistaril for Anxiety
« Reply #2 on: July 27, 2009, 03:20:47 am »
Hi, yes, me too,  :thumbsup:I am taking it too with my Zoloft. It has truly helped tons. I have IBS and a nervous stomach and Clonzapam was killing my stomach and I am in the weaning process right now! So this med was a gift! I am glad it's working for you too!!!

Hugs,
Bethers
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Vistaril for Anxiety
« Reply #3 on: August 15, 2009, 05:04:45 pm »
Hi [...],

I used Hydroxyzine (Vistaril) to get off opioids that I took for nerve pain.  The sedation effect then was quite helpful.  But when I tried to help insomnia during Klon w/d's with it, the effect wasn't quite so welcome.  It helped, from time to time.  But with some aggravated benzo symptoms. 

In the end, it became obvious I was going to have to learn how to relax and sleep on my own again.  Because most othe meds just seemed to make things worse, during benzo w/d's.  At the time, I worried and fretted....like many of us do.  How is this ever going to happen!!???!!  But it has.  It has really happened.  I have returned to many of the little things that help me relax....meditating in the morning with pleasant music, enjoying the sunshine and birds for a moment or two, talking to a good friend, watching a sunset.  Just all the little things that can be tapped into to help calm anxious nerves.  I also have had to learn to keep myself away from the most stressful situations.  I'm sure I'll keep learning that, as time goes on! 
[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Vistaril for Anxiety
« Reply #4 on: August 15, 2009, 05:59:48 pm »

I have this prescription I have never taken it though. I plan to take it as needed for my seroquel taper. Or just plain benadryl. Either one I will only take sparingly not daily.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Vistaril for Anxiety
« Reply #5 on: August 18, 2009, 03:20:45 pm »
Thanks for the responses!  I still carry the Vistaril around with me if the anxiety ever gets to be too much, but since I recently went off the benzos, I haven't really found a need for it.  I think the last time I took it was when I was traveling in July, and it was super helpful.  I'm glad that I have an alternative, but it doesn't seem like I'll be needing it on a regular basis.   :yippee:  
« Last Edit: August 18, 2009, 06:24:40 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Vistaril for Anxiety
« Reply #6 on: August 18, 2009, 04:42:02 pm »
It's amazing how less anxious we are when we quit taking the pills that were prescribed for our anxiety!   :pokey:
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.